Virginia, 2015Flooding in Virginia, November 19, 2015
November 19, 2015 · NWS RNK · 3 events in 2 counties and zones
A slow-moving cold front pushed eastward into the Appalachians/mid-Atlantic region November 18-19 bringing widespread moderate to heavy rainfall. 5 inches fell across much of southwest Virginia in the 24 hours ending at 7 AM EST (12z).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving cold front pushed eastward into the Appalachians/mid-Atlantic region November 18-19 bringing widespread moderate to heavy rainfall. Generally 1 to 2.5 inches fell across much of southwest Virginia in the 24 hours ending at 7 AM EST (12z). Several reports of small streams flooding were received and the Roanoke River at Salem (SPSV2) crested just above Minor flood stage closing the Mill Lane bridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 18, 11:20 PM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Nov 18, 11:20 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 PM EST WED NOV 18 2015
.SYNOPSIS...
LOW PRESSURE WILL PASS EAST ACROSS THE GREAT LAKES OVERNIGHT AND
DRAG A TRAILING COLD FRONT INTO THE MOUNTAINS BY EARLY THURSDAY. A
LINE OF HEAVIER SHOWERS ALONG AND AHEAD OF THE FRONT WILL BE
MOVING ACROSS THE REGION OVERNIGHT INTO EARLY THURSDAY. HIGH
PRESSURE WILL BUILD IN BEHIND THE COLD FRONT ON THURSDAY...AND
WILL REMAIN ACROSS THE AREA THROUGH SATURDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 1022 PM EST WEDNESDAY...
QUICK UPDATE TO DROP THE GOING WIND ADVISORY AS WINDS HAVE TURNED
MORE SOUTH TO SOUTHWEST BEHIND THE PASSING EMBEDDED LOW TOPPED
SHOWER BAND DURING THE PAST HOUR. ALSO TOYED WITH EXPANDING THE
FLASH FLOOD WATCH NORTH INTO SOUTHWEST VA PASSED ON HEAVY RAINFALL
DURING THE PAST HOUR BUT GIVEN THE BACK EDGE NOT TOO FAR AWAY CAN
HANDLE WITH SHORT FUSE PRODUCTS AT THIS POINT. OTHERWISE LITTLE
CHANGE TO THE PREVIOUS UPDATE WITH A FEW HOURS OF HIGH END CAT
POPS FROM WEST TO EAST OVERNIGHT ALONG WITH STEADY OR SLOWLY
RISING TEMPS.
PREVIOUS UPDATE AS OF 745 PM EST WEDNESDAY...
MAIN BAND OF HEAVIER RAIN TO THE WEST HAS SLOWED UP A BIT UPON
APPROACH INTO THE RESIDUAL WEDGE GIVEN LOSS OF DEEPER CONVECTION
THAT WAS GIVING PARTS OF THE AXIS A BIT OF A BOOT EASTWARD.
HOWEVER SEEING SOUTHEAST FLOW AID AREAS OF RAIN NOW MOVING UP
ALONG THE SOUTHERN BLUE RIDGE AND EXPECT BOTH TO MERGE OVER THE
NEXT FEW HOURS BEFORE HEADING EAST AFTER MIDNIGHT. LATEST HRRR
WHICH MAY BE A BIT SLOW HAS THE MAIN CORRIDOR OF RAIN NEAR THE
BLUE RIDGE AROUND OR SHORTLY AFTER MIDNIGHT BUT ONLY SHOWING
EMBEDDED AREAS OF HEAVIER RAIN. MAY SEE A SCENARIO WHERE RAINFALL
OVER THE WEST IS MORE OF THE LIGHT TO MODERATE VARIETY BEFORE
JUMPING TO SOME DEGREE TO HEAVIER SHOWER BANDS OUT EAST LATE WHERE
WEAK INSTABILITY WILL RIDE UP AS THE WEDGE ERODES. WONT INCLUDE
ANY THUNDER MENTION NOW BUT POSSIBLE LATE TONIGHT ACROSS THE
PIEDMONT WHERE WARMER AIR WILL ALSO RESIDE. SOUTHEAST WINDS REMAIN
QUITE STRONG GIVEN MIXING DOWN THROUGH DRY AIR OVER THE WEST SO
PLAN TO EXTEND THE GOING WIND ADVISORY UNTIL MIDNIGHT TO COVER
RESIDUAL GUSTS BEFORE THINGS BECOME SATURATED.
OTHERWISE WILL CONTINUE THE FLOOD WATCH WHERE ONGOING FOR NOW WITH
ONLY ADJUSTS TO TIMING OF HIGHER POPS FROM WEST TO EAST OVERNIGHT
AND TO RAISE QPF OVER THE NC MOUNTAINS GIVEN CURRENT TRENDS.
TEMPS CONTINUE TO SLOWLY EDGE UPWARD AS THE WARMER AIR ALOFT
ERODES THE WEDGE SO NOT LOOKING FOR VALUES TO FALL MUCH OVERNIGHT
EXCEPT PERHAPS A FEW DEGREES FAR WEST ONCE THE RAIN TAPERS AND THE
WINDS START TURNING THE WEST AS THE ACTUAL FRONT CROSSES AROUND
DAYBREAK.
PREVIOUS VALID DISCUSSION AS OF 233 PM EST WEDNESDAY...
NO CHANGES TO THE HEADLINES AS MODELS AND MESOANALYSIS WERE SHOWING
ADVISORY LEVEL WINDS ACROSS THE HIGHER TERRAIN THROUGH LATE
AFTERNOON OVER SE WV/FAR SW VA...NC/TN BORDER. THERE COULD BE SOME
ADVISORY GUSTS PAST THE EXPIRATION AT LOCATIONS LIKE MT
ROGERS/BURKES GARDEN...BUT WINDS SHOULD SHIFT MORE SOUTH AND CORE OF
STRONGEST LLJ WILL BE IN WRN PA.
AS FAR AS HEAVY RAINFALL MODELS CONTINUE TO FAVOR ABOUT A 5-8 HR
WIND OW MODERATE TO HEAVY RAINFALL ACROSS THE AREA...WITH HIGHEST
QPF IN THE MTNS OF NC/SRN BLUE RIDGE OF VA. PWAT ANOMALIES RUNNING
3+ WITH THIS EVENT...SO HEAVY RAIN IS A NO BRAINER.
FFG VALUES SHOWING ABOUT 2-2.5 INCHES IN THE 3-6 HR PERIOD. FORECAST
RAINFALL WILL BE HIGHER IN THE 00-6Z TIME FRAME IN NC WHERE 1.5-2
INCHES COULD FALL...THEN ANOTHER ONE HALF INCH AFTER MIDNIGHT.
REST OF THE FORECAST WILL SEE A GENEROUS 1 TO 1.5 INCHES OF
RAINFALL...BUT LIMITED THREAT OF FLASH FLOODING...THOUGH LOCALIZED
PONDING OR DITCHES FILLING UP IS NOT OUT OF THE QUESTION.
WESTERN EDGE OF DRYING EXPECTED TO REACH THE I-77 CORRIDOR AROUND
DAWN...THEN SHIFT EAST TO THE BLUE RIDGE BY MID MORNING AND OUT OF
THE FORECAST AREA BY 5 PM.
THE WINDS BEHIND THIS SYSTEM SHOULD BE WEAKER...AS HIGH PRESSURE
BUILDS IN FROM THE SRN PLAINS...AND SFC LOW IS WELL INTO CENTRAL
CANADA.
COOLER AIR WILL BE LAGGING BEHIND THE FRONT AND 8H WINDS WILL BE
FROM THE WEST...SO AFTER IT CLEARS OUT THURSDAY...TEMPS SHOULD WARM
INTO THE LOWER 70S ACROSS OUR FOOTHILLS AND PIEDMONT...WHILE THE
MTNS REACH 60 TO 65...WITH MID 60S TO AROUND 70 OVER ROANOKE.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 200 PM EST WEDNESDAY...
WITH COLD FRONTAL PASSAGE CONCLUDING EARLIER ON THURSDAY...ANY
RESIDUAL PRECIPITATION WILL BE VERY LIGHT AS SOME UPSLOPE MAY BE
POSSIBLE...BUT POPS ARE BELOW SLIGHT CHANCE. MORE SEASONAL TEMPS
WILL BE FELT THROUGH THE REGION.
FOR SATURDAY...ANOTHER COLD FRONT WILL BE MOVING THROUGH THE REGION
WITH A COLD CANADIAN AIRMASS BEHIND IT. MODELS SHOW SOME POTENTIAL
FOR SCATTERED SHOWERS WEST OF THE BLUE RIDGE ACCOMPANYING THE FRONT
AS REFLECTED IN THE POPS. TEMPERATURES IN THIS AIRMASS LOOK TO BE
THE COLDEST OBSERVED SO FAR THIS FALL WITH MANY LOCATIONS SEEING
LOWS IN THE LOW 20S.
POST FRONTAL CONDITIONS SHOW A CHANCE FOR LIGHT ISOLATED UPSLOPE
SNOW SHOWERS SATURDAY NIGHT/EARLY SUNDAY MORNING...THE IMPACTS ARE
EXPECTED TO BE MINIMAL AS ANY SNOW WILL BE LIGHT WITH A DUSTING AT
MOST.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 330 PM EST WEDNESDAY...
THE SHARP UPPER TROF OVER THE EAST WILL LIFT OUT SUNDAY NIGHT AS THE
PATTERN EVOLVES TO A SLOWLY AMPLIFYING EASTERN RIDGE WITH ANOTHER TROF
DIGGING ALONG THE WEST COAST. THIS WILL ALLOW SURFACE HIGH PRESSURE TO
BRING A PERIOD OF FAIR WEATHER TO THE REGION.
WE WILL HAVE COLD TEMPERATURES TO START THE PERIOD WITH READINGS AROUND
10 DEGREES BELOW NORMAL...AND MONDAY MORNING WILL BE QUITE CHILLY
INDEED WITH MIDDLE 20S ACROSS THE PIEDMONT AND UPPER TEENS/AROUND 20
WEST OF THE BLUE RIDGE. HOWEVER...AS UPPER RIDGING CONTINUES TO BUILD
SOUTHWESTERLY FLOW ALOFT AND THE SURFACE HIGH SLIDES OFF TO OUR
EAST...TEMPERATURES WILL SLOWLY WARM THROUGH THE MIDDLE OF NEXT WEEK
BUT STILL REMAIN BELOW NORMAL.
&&
.AVIATION /04Z THURSDAY THROUGH MONDAY/...
AS OF 1105 PM EST WEDNESDAY...
DETERIORATING CONDITIONS WILL OCCUR FROM WEST TO EAST OVERNIGHT AS
A BAND OF MODERATE TO HEAVY RAIN SLIDES ACROSS THE MOUNTAINS AND
INTO THE PIEDMONT. THIS SHOULD RESULT IN WIDESPREAD MVFR/IFR CIGS
AND VSBYS FOR MOST OF THE NIGHT WITH SOME IMPROVEMENT POSSIBLE
ALONG THE KBLF-KLWB CORRIDOR BY DAYBREAK ON WEDNESDAY.
UNTIL THE FRONT MOVES ACROSS EXPECT SOME LOW LVL WIND SHEAR AT
MOST TAF SITES OVERNIGHT SO KEPT IN MENTION EVEN IN THE EAST WHERE
GUIDANCE IS MARGINAL WITH THE LLWS POTENTIAL..
IN ADDITION...KBLF WILL SEE STRONG SE WIND GUSTS TO 30-40 KTS AT
TIMES INTO THE OVERNIGHT BEFORE WINDS VEER MORE SOUTHERLY AROUND
MIDNIGHT AND THEN SHIFT TO THE WEST TOWARD DAYBREAK THURSDAY.
ON THURSDAY SHOULD SEE THE SHOWERS TAPER OFF WITH CIGS STAYING
LOW FOR ANOTHER 1-3 HOURS IN THE WAKE OF THE FRONT...THEN EXPECT
BASES TO QUICKLY LIFT TO MVFR/VFR AND/OR SCATTER OUT BY LATE
MORNING WEST OF THE BLUE RIDGE...AND GRADUALLY FROM WEST TO EAST
FROM MIDDAY ONWARD INTO THURSDAY AFTERNOON. LATEST GUIDANCE
SUGGESTS THAT LOWER CIGS MAY HANG IN LONGER AT KDAN WITH LOWER
CIGS NOT SCOURING OUT UNTIL MID OR LATE AFTERNOON AT THIS POINT
ESPCLY GIVEN THE CURRENT SLOWER TRENDS IN MODELS WITH THE FRONTAL
PASSAGE.
.EXTENDED AVIATION DISCUSSION...
HIGH PRESSURE WILL CONTINUE TO BUILD IN FROM THE WEST THURSDAY
BEFORE SETTLING ABOUT OVERHEAD ON FRIDAY. THIS WILL BRING A RETURN
TO WIDESPREAD VFR ALTHOUGH SOMEWHAT GUSTY SURFACE CONDITIONS WILL
STILL BE POSSIBLE WITHIN THE PRESSURE GRADIENT BETWEEN THE
DEPARTING LOW AND BUILDING HIGH.
FRIDAY NIGHT INTO SATURDAY...THE CENTER OF HIGH PRESSURE SHIFTS
EAST OF THE REGION...ALLOWING FOR ANOTHER RETURN OF SOUTHERLY FLOW
AHEAD OF A CLIPPER SYSTEM THAT LOOKS TO IMPACT WESTERN PARTS OF
THE AREA LATE IN THE DAY SATURDAY INTO SATURDAY EVENING. THIS
SYSTEM MAY BRING A PERIOD OF MVFR CIGS AS WELL AS SCATTERED
RAIN/SNOW SHOWERS TO THE WESTERN MOUNTAINS LATER SATURDAY INTO
EARLY SUNDAY OTHERWISE VFR ELSEWHERE. NORTHWEST WINDS MAY BE
STRONG BEHIND THIS FRONT SUNDAY ESPECIALLY ACROSS THE RIDGES AS
MUCH COLDER AIR WORKS IN.
HIGH PRESSURE WORKS OVERHEAD BY MONDAY WITH VFR EXPECTED.
&&
.HYDROLOGY...
AS OF 1025 PM EST WEDNESDAY...
TONIGHT INTO THURSDAY...FORECAST CALLING FOR ANOTHER 1-2 INCHES OF
RAIN OVER THE FAR WEST OVERNIGHT WITH THESE RAINFALL AMOUNTS
HEADING EAST OF THE BLUE RIDGE SHORTLY. EXCEPTIONS WILL BE THE
SRN BLUE RIDGE WHERE PERHAPS ANOTHER 2 TO 3 INCHES OF
RAIN...COULD OCCUR WITH LOCALLY HIGHER AMOUNTS. 3 AND 6 HR FFG OF
2 TO 2.5 INCHES AND THE FACT THAT MOST OF THE RAIN WILL FALL IN A
4 TO 8 HR TIME RANGE JUSTIFIES KEEPING THE FLASH FLOOD WATCH. AT
THIS TIME STILL LOOKS LIKE THE NC HIGH COUNTRY WILL HAVE THE BEST
THREAT OF SEEING FLOODING OVERNIGHT. WILL SEE HOW LONG THE
HEAVIER RAIN LASTS...BUT EXPECT SOME RISES TO STREAM AND RIVERS
THURSDAY INTO FRIDAY. AT THIS TIME...NO RIVERS ARE FORECAST TO
FLOOD...BUT EXPECT SOME ACTION STAGES ALONG THE DAN RIVER BY
FRIDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 10 AM EST THURSDAY FOR VAZ015>017-032.
NC...FLASH FLOOD WATCH UNTIL 10 AM EST THURSDAY FOR NCZ001>003-018-
019.
WV...NONE.
&&
SYNOPSIS...JH/NF/WP
NEAR TERM...JH/WP
SHORT TERM...JR
LONG TERM...MBS
AVIATION...JH/NF/WP
HYDROLOGY...JH/WPHazardous weather outlook, Nov 18, 10:22 PM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 PM EST WED NOV 18 2015
VAZ007-009-WVZ042-043-508-200330-
TAZEWELL-SMYTH-MERCER-SUMMERS-WESTERN GREENBRIER-
1022 PM EST WED NOV 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
GUSTY SOUTHERLY WINDS WILL SLOWLY DIMINISH ALONG THE RIDGES
OVERNIGHT. IN ADDITION...PERIODS OF MODERATE TO HEAVY RAIN WILL
RESULT IN ONE TO TWO INCHES OF RAINFALL OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-VAZ015-200330-
ASHE-WATAUGA-GRAYSON-
1022 PM EST WED NOV 18 2015
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ002-003-019-VAZ016-017-032-200330-
ALLEGHANY NC-SURRY-WILKES-CARROLL-FLOYD-PATRICK-
1022 PM EST WED NOV 18 2015
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ010>014-018>020-022>024-034-035-WVZ044-507-200330-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-MONROE-EASTERN GREENBRIER-
1022 PM EST WED NOV 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL CAN BE EXPECTED
OVERNIGHT WITH THE POTENTIAL FOR LOCALIZED FLOODING OF POOR
DRAINAGE AREAS. SOUTHEAST WINDS MAY ALSO GUST TO 4O OR 45 MPH
ACROSS THE HIGHER RIDGETOPS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ033-043>047-058-059-200330-
STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1022 PM EST WED NOV 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
ONE TO TWO INCHES OF RAINFALL IS EXPECTED TONIGHT INTO LATE
THURSDAY MORNING. SOME OF THE HEAVIER RAINS THAT FALL OVER THE
BLUE RIDGE MAY CAUSE LOCALIZED MINOR FLOODING IN URBAN AREAS OR
LOCATIONS WITH POOR DRAINAGE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
STREAM AND RIVER LEVELS WILL RISE THURSDAY INTO FRIDAY WITH
ISOLATED LOCATIONS POSSIBLY REACHING BANKFULL OR MINOR FLOOD
STAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 18, 11:01 PM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 PM EST WED NOV 18 2015
NCZ001>003-018-019-190600-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO
1101 PM EST WED NOV 18 2015
...BANDS OF HEAVY RAIN WILL AFFECT NORTHWESTERN SURRY...ASHE...
WILKES...WATAUGA AND ALLEGHANY COUNTIES...
AT 1054 PM EST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES
CONTINUED TO INDICATE HEAVY RAIN FALLING IN THE VICINITY OF THE
BLUE RIDGE ACROSS THE NORTH CAROLINA HIGHLANDS. RAIN WAS FALLING
AT RATES OF ONE HALF INCH...TO THREE QUARTERS OF AN INCH...PER
HOUR. EXPECT LOCALLY HEAVY RAIN TO CONTINUE FALLING THROUGH AT
LEAST 1 AM BEFORE DECREASING IN INTENSITY. AN ADDITIONAL ONE TO
ONE AND A HALF INCHES OF RAIN IS POSSIBLE ALONG THE BLUE RIDGE
THROUGH 1 AM.
Special weather statement, Nov 18, 11:48 PM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 PM EST WED NOV 18 2015
VAZ009-015-190700-
SMYTH-GRAYSON-
INCLUDING THE CITIES OF...MARION...INDEPENDENCE...WHITETOP...
TROUTDALE...VOLNEY
1148 PM EST WED NOV 18 2015
...STEADY MODERATE TO HEAVY RAIN EXPECTED TO PERSIST...
WIDESPREAD RAINFALL WILL CONTINUE OVER THE REGION INTO THE EARLY
MORNING HOURS OF THURSDAY. THE RAIN SHOULD REMAIN MODERATE TO
HEAVY AT TIMES...RESULTING IN ANOTHER INCH OR TWO BEFORE MUCH OF
THE STEADIER RAIN TAPERS TO SHOWERS AFTER 2 AM. THIS COMBINED WITH
EARLIER RAINFALL OF 1 TO 2 INCHES MAY CAUSE LOCALIZED FLOODING OF
POOR DRAINAGE AREAS...INCLUDING PONDING OF WATER ON AREA ROADWAYS
OVER THE NEXT FEW HOURS. MOTORISTS SHOULD USE CAUTION AS
VISIBILITIES WILL LIKELY REMAIN LOW UNTIL THE HEAVIER RAIN EXITS
LATER TONIGHT.
JH
Special weather statement, Nov 19, 12:32 AM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 AM EST THU NOV 19 2015
NCZ003-004-020-VAZ016-017-032-033-043-190700-
YADKIN-SURRY-STOKES-HENRY-FLOYD-CARROLL-PATRICK-FRANKLIN-
1232 AM EST THU NOV 19 2015
...A LINE OF RAIN SHOWERS WITH VERY HEAVY RAIN WILL AFFECT
SURRY...YADKIN...STOKES...PATRICK...SOUTHWESTERN FRANKLIN...FLOYD...
WESTERN HENRY AND EASTERN CARROLL COUNTIES THROUGH 200 AM EST...
AT 1227 AM EST...A LINE OF RAIN SHOWERS WITH VERY HEAVY RAINFALL
EXTENDED FROM INDIAN VALLEY TO NEAR STATESVILLE TO
NEAR WESTPORT...AND WAS MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
KING...
ROCKY MOUNT...
FAIRVIEW...
AND FLAT ROCK.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS ACTIVITY...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR CARROLL...FLOYD...AND
PATRICK COUNTIES THROUGH 10 AM EST THURSDAY.
LAT...LON 3606 8085 3693 8064 3706 7986 3655 7999
3654 8003 3626 8006 3626 8045 3614 8044
3611 8051 3605 8050
TIME...MOT...LOC 0527Z 265DEG 25KT 3688 8060 3584 8084 3545 8104
RABSpecial weather statement, Nov 19, 1:02 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 AM EST THU NOV 19 2015
VAZ014-017-022-032-033-043-190700-
HENRY-ROANOKE-MONTGOMERY-FLOYD-PATRICK-FRANKLIN-
102 AM EST THU NOV 19 2015
...A LINE OF RAIN SHOWERS WITH VERY HEAVY RAINFALL WILL AFFECT
EASTERN PATRICK...ROANOKE...WESTERN FRANKLIN...FLOYD...NORTHWESTERN
HENRY...CITY OF SALEM...CITY OF ROANOKE...AND EASTERN MONTGOMERY
COUNTIES...
AT 1259 AM EST...A LINE OF HEAVY RAIN SHOWERS WAS ALONG A LINE
EXTENDING FROM NEAR BLACKSBURG TO NEAR PILOT TO NEAR ALUM
RIDGE...AND MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
BLACKSBURG...
SALEM...
CHRISTIANSBURG...
AND VINTON.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3691 8053 3709 8039 3730 8041 3727 7985
3726 7986 3724 7984 3722 7985 3722 7983
3723 7982 3722 7981 3697 7986 3671 7993
TIME...MOT...LOC 0559Z 278DEG 34KT 3723 8035 3708 8034 3697 8043
RABSpecial weather statement, Nov 19, 2:11 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 AM EST THU NOV 19 2015
NCZ005-VAZ033-034-043-044-190845-
ROCKINGHAM-HENRY-PITTSYLVANIA-BEDFORD-FRANKLIN-
211 AM EST THU NOV 19 2015
...A LINE OF RAIN SHOWERS WITH VERY HEAVY RAINFALL WILL AFFECT
ROCKINGHAM...WESTERN PITTSYLVANIA...EASTERN FRANKLIN...HENRY...
INCLUDING THE CITY OF MARTINSVILLE...AND SOUTHWESTERN BEDFORD COUNTIES
THROUGH 345 AM EST...
AT 208 AM EST...A LINE OF RAIN SHOWERS WITH VERY HEAVY RAINFALL WAS ALONG
A LINE EXTENDING FROM JUST EAST OF ROANOKE...TO MARTINSVILLE...TO NEAR BELEWS
LAKE...AND WAS MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
MARTINSVILLE...
AND ROCKY MOUNT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS ACTIVITY...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3626 8003 3726 7985 3720 7937 3706 7944
3706 7941 3709 7939 3624 7955
TIME...MOT...LOC 0708Z 301DEG 8KT 3719 7983 3626 7996
RABSpecial weather statement, Nov 19, 3:01 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 AM EST THU NOV 19 2015
NCZ005-006-VAZ044-045-058-190915-
ROCKINGHAM-CASWELL-HALIFAX-PITTSYLVANIA-CAMPBELL-
301 AM EST THU NOV 19 2015
...A LINE OF RAIN SHOWERS WITH VERY HEAVY RAINFALL WILL
AFFECT CASWELL...EASTERN ROCKINGHAM...PITTSYLVANIA...INCLUDING
THE CITY OF DANVILLE...CAMPBELL...AND WESTERN HALIFAX COUNTIES
THROUGH 415 PM EST...
AT 257 AM EST...A LINE OF RAIN SHOWERS WITH VERY HEAVY RAINFALL
EXTENDED ALONG A LINE FROM NEAR EVINGTON TO BLAIRS TO NEAR CAMP SPRINGS...
AND WAS MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
ALTAVISTA...
YANCEYVILLE...
AND BETHEL.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS ACTIVITY...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3669 7947 3706 7945 3728 7930 3727 7892
3725 7892 3724 7890 3654 7896 3654 7914
3624 7916 3624 7959
TIME...MOT...LOC 0757Z 265DEG 49KT 3722 7936 3670 7940 3625 7952
RABFlood, Montgomery
- When
- November 19, 3:30 AM EST to 9:30 AM EST
- Where
- Montgomery County, 2.55 mi SW of Vicker to 2.49 mi SW of Vicker
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.129, -80.508
Plum Creek was reported out of its banks and covering Grant Drive just east of Radford near the intersection of Route 11.
Flood, Montgomery
- When
- November 19, 3:46 AM EST to 9:46 AM EST
- Where
- Montgomery County, 0.77 mi SE of Rogers to 0.83 mi SE of Rogers
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.091, -80.391
Smith Creek was reported to be out of its banks and flowing over a bridge near the intersection of Pilot Road and Smith Creek Road near the community of Rodgers.
Flood, Salem (C)
- When
- November 19, 8:00 AM EST to 11:00 AM EST
- Where
- Salem (C) County, 2.09 mi WSW of Salem (C) to 2.01 mi WSW of Salem (C)
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.285, -80.083
The Roanoke River flooded the Mill Lane bridge in Salem, cresting at the Salem Pump Station (SPSV2) at 8.0 feet (Minor Flood Stage - 7 ft).
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wyoming, November 19 to 20, 20157 events
- Marine High Wind in Lake Superior, November 19 to 20, 201552 kt wind · 5 events
- Heavy Snow and High Wind in Alaska, November 19 to 20, 201576 kt wind · 4 events
- Winter Weather in Wyoming, November 19 to 20, 20154 events
- Flash Flood and Debris Flow in North Carolina, November 19, 20152 events
- Winter Weather in Colorado, November 19 to 20, 20152 events
- Winter Weather in Nebraska, November 19 to 20, 20152 events
- High Wind in Oregon, November 19, 20151 event
- Flood in North Carolina, November 19, 20151 event
- Winter Storm in Montana, November 19 to 20, 20151 event
- Winter Storm in Wyoming, November 19 to 20, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608684, 608685, 608686.